Thunderstorm Wind, Lackawanna
- When
- May 20, 1:55 PM EST
- Where
- Lackawanna County, 2.07 mi E of Oakhill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.370, -75.680
A remnant MCS moved through Northeastern Pennsylvania during the afternoon hours. Earlier convection and cloud cover kept the environment more stable than expected, so the severe threat was limited.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A remnant MCS moved through Northeastern Pennsylvania during the afternoon hours. Earlier convection and cloud cover kept the environment more stable than expected, so the severe threat was limited. One storm managed to produce a severe wind gust that was measured by a station in Moosic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 20, 1:53 PM EST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 253 PM EDT Fri May 20 2022 .SYNOPSIS... After a dry start, showers and thunderstorms become likely this afternoon. Some strong storms are possible. Temperatures turn much warmer into the weekend, with additional chances for thunderstorms Saturday and especially on Sunday. && .NEAR TERM /THROUGH SATURDAY/... Radar trends are slowly starting to take shape this afternoon. Severe warned storms across south central PA are tapping the nose of the CAPE advecting northward. These still are expected to develop into a convective complex over the next few hours. Timing though has trended slightly faster and the southern most mesoscale models appear to be on the right track based on recent trends. This would bring a organized QLCS close or into the Scranton/ Wilkes Barre region eastward into Pike county. Gusty to damaging winds and isolated tornadoes still are the main concerns. This would be promoted by a fairly decent LLJ, slight instability and locaLized 0-1 KM helicity of 100-300 M/S2. A tornado watch has been issued for these counties for the potential of the QLCS to track into the region this afternoon. Also, lingering cloud cover is limiting destabilization across the the forecast area, and this is indicated by current guidance that continues to keep higher SBCAPE more across west- central PA into the early afternoon. However, these higher values (as much as several hundred to over 1000 j/kg) do start to seep in from the southwest through the rest of the afternoon. Additionally, most of the guidance is showing strong bulk wind shear (both directional & speed) up to 30 to 40kts over much of the CWA, with values highest from the Southern Tier and southward. In fact, 0-3km SRH around and even in excess of 300 m2s2 is indicated along and south of the NY/PA border. Much of the simulated reflectivity shows a broken line or bow echo-like structure, generally from the 16 to 22Z timeframe. The main threats would be gusty and damaging winds as well as hail, but will not rule out an isolated tornado as well. Outside of the thunderstorm potential, otherwise breezy conditions are expected as winds gust up to 20 to 25mph, especially across the higher elevations. Temperatures will be fairly mild, rising into the mid 70s to lower 80s, but we could come in slightly cooler than expected if we see fewer breaks of sunshine than currently expected. Tonight looks to be warm and muggy, with temperatures and dewpoints in the 60s. Saturday will be another potentially active day. We will be firmly in the warm sector with a cold front well to the west of the region. A warm, moist, highly unstable airmass will be present with as much as 3000 j/kg of CAPE. Models also indicate decent bulk shear up to 30 to 40kts. That said, with the main cold front well to the west of the region, any significant source of lift will be lacking. Additionally, there is some thermal capping that parcels would need to overcome. If we can get any weak forcing (more likely over our western zones with the ridge still firmly in place just offshore), storms could turn strong to severe. Again, the main threat would be damaging wind gusts and hail. Another concern for Saturday will be high heat indices. Temperatures rise well into the 80s to lower 90s during the afternoon, with dewpoints ranging in the 60s. This will yield heat indices in the 90s across most of the area, flirting with heat advisory criteria in the valleys in central NY. Will hold off on headlines so far, with some uncertainty as to whether daytime mixing will be able to result in lower dewpoints and thus lower-than-expected heat indices during the afternoon. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... 355 AM Update... The weekend will round out with more day of warm and humid weather with potential severe thunderstorms, as a strong cold front moves through the area Sunday afternoon-early evening. Small chance of a few convective cells will still exist Saturday evening but will quickly dissipate with loss of diurnal heating. It will be muggy Saturday night with lows in the 60s to near 70. On Sunday, a deepening low will eject from lower Michigan to Quebec, via strong southwest flow aloft, which will trail a cold front through our region. Strongest wind field and jet support will be to the north, yet 500mb height falls will occur throughout our region. 0-6km shear still exceeds 40 knots in Central New York, and only somewhat less for Northeast PA. Of note, though, are inverted-V soundings ahead of the front, in the lowest 1km. This would suggest good downdraft potential and cold pooling out of storms that fire along and ahead of the front. Cooling aloft will also allow fairly thick convective available potential energy including within the hail-producing layer. Even though it will fall into a very warm and humid air mass allowing melting on the way down, hail could easily occur within storm cores especially east of I-81 which will have more time to harness diurnal heating and thus more robust convection. The Storm Prediction Center places most our area in at least a marginal risk for severe thunderstorms, though skewing the slight risk a bit east of I-81 in Central New York since model guidance is trending just a touch faster with frontal passage as well as reflecting the stronger shear. Highs may only reach lower-mid 80s for the Finger Lakes with front reaching there first; mid 80s-lower 90s will still be attained elsewhere. The with strong cold air advection behind the front Sunday night, showers-thunder will wind down quickly and temperatures will plummet into upper 40s-mid 50s for lows. && .LONG TERM /MONDAY THROUGH THURSDAY/... 355 AM Update... Much cooler conditions are anticipated to start off the workweek, with temperatures gradually moderating back closer to average by Wednesday-Thursday. Though north-northwest flow will include some lingering stratocumulus clouds for a time Monday, confidence has increased that depth of moisture will be much too shallow to support showers and thus a dry forecast is now figured. After highs of lower 60s to lower 70s Monday, lows will be around 40 to 50 Monday night for the coolest night of the week. Slight ridging Tuesday through Wednesday will bend temperatures back up to upper 60s-lower 70s for highs. Models meanwhile project an area of low pressure/upper troughing in the Central U.S. by Wednesday but disagree for how long it takes to approach our region; eventually flattening our ridge while allowing moisture to return to the area. The best chances of showers thus may delay to Thursday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions throughout the TAF period. The one exception looks to be in the next hour or so with an area of showers moving through KAVP. Currently this does not have any lightning with it but lightning can not be totally ruled out. The good news is the timing is more focused with most of this activity over around 19Z today. Southerly winds will decrease tonight with LLWS picking up in the 03-09Z window. Southerly winds should pick up again toward the end of the TAF period with any additional isolated showers and thunderstorms holding off till after the TAF period. Outlook... Saturday afternoon...Mainly VFR, but isolated thunderstorms and associated restrictions possible during the afternoon. Saturday night through Monday morning...Increasing chances for showers-thunderstorms and associated restrictions; best chance Sunday afternoon and early evening. Monday afternoon through Wednesday...Mainly VFR, possibile restrictions with a stratus deck advancing northwestward through at least KAVP. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...HLC NEAR TERM...HLC/MWG SHORT TERM...MDP LONG TERM...MDP AVIATION...MWG
Hazardous Weather Outlook National Weather Service Binghamton NY 1141 AM EDT Fri May 20 2022 NYZ024-045-046-055>057-062-PAZ038>040-043-072-211545- Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Southern Wayne- 1141 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot conditions are expected Saturday, with near record high temperatures. Heat index values may reach 95 to 100 degrees. Thunderstorms are forecast for Sunday. Some thunderstorms may be severe with damaging wind gusts and large hail. Monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-022-023-025-036-037-044-211545- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- 1141 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday will be hot and a bit humid, providing fuel for a chance of thunderstorms. Isolated severe thunderstorms will be possible. Thunderstorms are forecast for Sunday. Some thunderstorms may be severe with damaging wind gusts and large hail. Monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. PAZ044-047-048-211545- Lackawanna-Luzerne-Pike- 1141 AM EDT Fri May 20 2022 ...TORNADO WATCH 251 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot conditions are expected Saturday, with near record high temperatures. Heat index values may reach 95 to 100 degrees. Thunderstorms are forecast for Sunday. Some thunderstorms may be severe with damaging wind gusts and large hail. Monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
Special Weather Statement
National Weather Service Binghamton NY
207 PM EDT Fri May 20 2022
PAZ047-201830-
Luzerne PA-
207 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of central Luzerne
County through 230 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beach Haven, or near Berwick, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilkes-Barre, Kingston, Berwick, Nanticoke, Plains, Pittston,
Plymouth, Exeter, Swoyersville and Duryea.
This includes the following highway exits...
Interstate 80 between 256 and 273.
Pennsylvania Interstate 81 between 151A and B and 175.
Interstate 476 near 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EDT for northeastern
Pennsylvania.
&&
LAT...LON 4105 7623 4114 7623 4113 7627 4119 7627
4134 7577 4113 7569 4109 7577 4105 7577
4104 7575 4103 7574 4096 7621
TIME...MOT...LOC 1806Z 247DEG 33KT 4107 7617
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BTLSpecial Weather Statement
National Weather Service Binghamton NY
233 PM EDT Fri May 20 2022
PAZ044-047-201900-
Luzerne PA-Lackawanna PA-
233 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of central Lackawanna
and northeastern Luzerne Counties through 300 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilkes-Barre, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scranton, Wilkes-Barre, Dunmore, Kingston, Nanticoke, Plains, Old
Forge, Pittston, Blakely and Taylor.
This includes the following highway exits...
Pennsylvania Interstate 81 between 159 and 197.
Interstate 84 between 1 and 2, and near 4.
Interstate 380 between 20 and 24.
Interstate 476 between 105 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EDT for northeastern
Pennsylvania.
&&
LAT...LON 4103 7589 4124 7610 4155 7567 4133 7544
4126 7545 4124 7549 4122 7552 4122 7554
4119 7557
TIME...MOT...LOC 1833Z 234DEG 27KT 4121 7584
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BTLThe Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017185.